Texas, 2019

Drought in Texas, November 5 to 18, 2019

November 5 to 18, 2019 · NWS BRO · 3 events in 3 counties and zones

Drought stress on ranchlands in Starr, Jim Hogg and Zapata County was maintained and even intensified with rain-free conditions; Severe (D2) Drought areal coverage did not change significantly as rainfall favored the coastal counties of the Rio Grande Valley and King Ranch. Extreme Drought (D3) developed along the shared corner of Zapata, Jim Hogg and Starr County as drought conditions…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Drought stress on ranchlands in Starr, Jim Hogg and Zapata County was maintained and even intensified with rain-free conditions; Severe (D2) Drought areal coverage did not change significantly as rainfall favored the coastal counties of the Rio Grande Valley and King Ranch. Extreme Drought (D3) developed along the shared corner of Zapata, Jim Hogg and Starr County as drought conditions intensified on November 5th. The Extreme (D3) and Severe (D2) area would shrink a little on the 12th, courtesy of scattered showers and thunderstorms on the 7th and 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Nov 4, 11:20 PM CST, 40 minutes earlier.

Area forecast discussion, Nov 4, 11:20 PM CST, 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1120 PM CST Mon Nov 4 2019

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Latest infrared satellite imagery shows mid to high
level clouds starting to move into Deep South Texas from the
west. These clouds will continue to move in and thicken across the
region during the overnight and into Tuesday. Patchy fog could
exist early Tuesday morning but will primarily remain confined to
the north of the TAF sites. Otherwise, expect for the development
of some low-to-mid level cumulus by Tuesday afternoon with daytime
heating. Local moisture is sufficient for the opportunity of
isolated to scattered showers from Tuesday afternoon into Tuesday
evening. Elected to maintain a PROB30 group at BRO and HRL for
possible reduction to MVFR levels with any passing showers VFR
conditions will prevail otherwise with generally light to modest
southeasterly breezes.

&&

.PREV DISCUSSION... /issued 556 PM CST Mon Nov 4 2019/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Latest satellite imagery this evening shows a few
low-level CU but these are dissipating with the loss of daytime
heating. Mid-level moisture and cloud cover from the north will
filter into and thicken across Deep South Texas tonight. Expect
for some low-to-mid level CU to re-develop by Tuesday afternoon
due to an increase in low-level moisture. Enough moisture could
yield for isolated to scattered showers, especially across the
lower valley. Did add a PROB30 group for BRO and HRL as MVFR
conditions may be possible with any passing shower. Otherwise,
anticipate for VFR conditions to prevail under light to modest
southeasterly breezes.

PREV DISCUSSION... /issued 245 PM CST Mon Nov 4 2019/

SHORT TERM (Now through Tuesday Night): A fairly non-described
forecast to push into mid week, with zonal flow at the northern
extent of the subtropical 500 mb ridge centered over the
southwest Gulf helping to feed abundant high level moisture
emanating from southwest flow and tap of tropical Pacific air
ahead of nearly stationary...though weak...500 mb trough centered
over Baja California. Difficult to find significant low/mid level
forcing for notable precipitation during this time...GFS/NAM have
a hint while the ECMWF has mainly negative vorticity through the
period. These trends are reflected in statistical guidance with
the ECMWF both the warmest (temperature) and lowest (precip) of
the deterministic models. Given some uncertainty, elected to leave
some mentionable precipitation in the forecast Tuesday (east) and
Tuesday night (west) based on depth of moisture and favorable low
level east- southeast flow...but it wouldn't surprise is the main
feature is just partly to mostly cloudy conditions. Bottom line?
A taste of early autumn, Valley-style, with temperatures back up
to 4 to 8 degrees above average (average daytime: lower 80s.
nighttime: upper 50s to lower 60s) for the period.

In terms of sensible weather...the only changes made was to
remove mentionable precipitation for all but the Gulf early
Tuesday, and reduce the area/coverage of slight/chance
probabilities during the afternoon. With all three models
indicating some potential for overnight precipitation, favoring
the upper Valley and Rio Grande Plains as Tuesday night turns to
early Wednesday, have added slight chances (near 20 percent) to
account. Nudged temperatures up a couple of degrees in all
periods given expected cirrus canopy and southeast flow overnight
Monday, with perhaps thicker clouds Tuesday night. ECMWF shows
temperatures poking above 90 in parts of the Valley Tuesday and
with modest sunshine this could be realized. Blended toward these
values but held just below for now given uncertainty on coverage
(broken vs. overcast) sky cover.

Added patchy fog to the northern ranchlands Tuesday night to
blend with WFO Corpus. While confidence is low, it is the season
especially with dewpoint rise, light east wind, and recent
cooling.

Finally: current observed water levels are continuing to run about
half a foot above the predicted tides. Beaches remain narrowed from
the past three weeks of almost continuous run-up, but with low seas
and swells not expecting much impact through Tuesday. A bit more
swell develops overnight Tuesday night but doesn't appear to be
enough at this time for a coastal flood statement (i.e. to the
duneline) when considering even with above predicted values, the
predicted levels at high tide (around midnight Tuesday night) are
much lower than they had been in recent weeks.

LONG TERM (Wednesday through Monday): Strong mid level ridging
over the West Coast will open the door for cold air from Northwest
Canada to flow south this week. A cold front will be pushing into
the central Plains on Wednesday with a supporting 1040 mb high
over the northern Plains. Timing looks reasonably consistent among
models and run to run, pushing the front through the lower CWA
after midnight and before about dawn Friday. While timing seems
reasonable, the spread in temperatures between the GFS and ECMWF
is less consistent. Here the ECMWF appears significantly colder
than the GFS on Friday, though the two models are in better
agreement on Saturday. Used a combo of blend and hand edit but
undercut the GFS, though didn't forecast as cold as the ECMWF.
High temps should be at midnight, as daytime highs on Friday will
rebound weakly. A line of strong and quickly moving storms may
accompany the front, but conditions will stabilize rapidly as the
colder, denser air takes over, resulting in a day of thicker,
more widespread cloud cover and light rain. Total rain through
Saturday will likely not amount to more than an inch or two. The
colder ECMWF was also wetter, with higher rain chances than the
GFS on Friday. Another surge of cold, Canadian source air will
plunge south out of Canada on Saturday, which will represent the
next cold front for deep South Texas and the RGV, and will arrive
around next Monday night into Tuesday morning.

MARINE:
Now through Tuesday Night: Favorable marine conditions are
expected to continue through Tuesday with slight to moderate seas
and mainly light southeast to east winds. Easterly gradient
increases a bit Tuesday night courtesy of moderate high pressure
moving into the southeast U.S. and with that seas/swell should
increase modestly overnight. Wavewatch 4 a bit too conservative so
nudged up a foot to a wide 3-4 foot value across the waters.
Swell period is likely to increase to 7/8 seconds as well during
the night.

Wednesday through Saturday night: Light to moderate east to
southeast winds will become fresh to strong north Friday morning
after the passage of a cold front. Small craft advisory conditions
will be possible, more so on the Gulf, on Friday and Friday
night. Winds will begin to improve by Saturday morning as high
pressure spreads over the area, though seas may remain slightly
elevated on the Gulf waters through Saturday.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Brady
Hazardous weather outlook, Nov 4, 4:23 PM CST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
423 PM CST Mon Nov 4 2019

TXZ248>257-351-353-052230-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
423 PM CST Mon Nov 4 2019

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An elevated risk of rip currents may be possible Wednesday
into Thursday and again from Friday into Saturday behind
the passage of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-052230-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
423 PM CST Mon Nov 4 2019

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Small Craft Advisories will likely be needed Friday morning into
Saturday across the Lower Texas coastal waters with the arrival of
a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Brady

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Jim Hogg

When
November 5, 12:00 AM CST to November 18, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Severe (D2) drought persisted across the majority of Jim Hogg County on November 5, and a sliver of Extreme Drought (D3) developed across the southwestern portion as well. The Severe area would shrink to the western half of the county after scattered showers and thunderstorms affected mainly the eastern half on the 7th and 8th.

Drought, Starr

When
November 5, 12:00 AM CST to November 18, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Severe (D2) drought persisted across the northern half of Starr County on November 5, and a sliver of Extreme Drought (D3) developed along northwestern portions as well.

Drought, Zapata

When
November 5, 12:00 AM CST to November 18, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Severe (D2) drought persisted across the majority of Zapata County on November 5, and an area of Extreme Drought (D3) developed across central and eastern portions as well. That area would shrink to just a sliver on November 12th, courtesy of scattered showers and thunderstorms on the 7th and 8th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 866692, 866693, 866694.